Texas, 2007

Flash Flooding and Hail in Texas, March 25 to 26, 2007

March 25 to 26, 2007 · NWS MAF · 11 events in 8 counties and zones

A strong upper low pushing into western Mexico, along with above normal precipitable water values and good upper level divergence combined for a heavy rain/flash flooding event across west Texas and southeastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper low pushing into western Mexico, along with above normal precipitable water values and good upper level divergence combined for a heavy rain/flash flooding event across west Texas and southeastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 25, 1:08 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 25, 1:08 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT SUN MAR 25 2007

.SHORT TERM...
TSTMS ALREADY DEVELOPING ACRS THE TRANS PECOS WELL AHEAD OF WELL
DEFINED SHRTWV TROF MOVING E OUT OF BAJA. LOW LEVEL MSTR INCREASING
AT ALPINE/FST WITH SE FLOW IN PLACE AND WHERE MSAS IS DEPICTING
MODEST MSTR CONVERGENCE. VISIBLE IMAGERY CONTINUES TO INDICATE
SUFFICIENT BREAKS IN CLOUDS FOR INSOLATION TO INCREASE SB
INSTABILITY. 7H-5H LR/S GREATER THAN 7 C/KM AND DWPNTS IN THE 50S
YIELDING SB CAPES AS HIGH AS 1500 J/KG. DRIER LOW LEVEL AIR W OF THE
RIO GRANDE WILL MOVE/MIX AND SHARPEN LOW LEVEL MSTR GRADIENT AND
INCREASE CONVERGENCE THIS P.M.. GFS/WRF INDICATE (PER 85H-5H OMEGA
FIELDS) THAT STRONG/DEEP LIFT WILL BE NEAR OR CROSSING THE RIO
GRANDE BTWN KELP AND THE BIG BEND AROUND 00Z AND EXPECT NUMEROUS
TSTMS WILL DEVELOP AND WITH 0-6KM BULK SHEAR OF 50-60KT SOME
SUPERCELLS WILL BE POSSIBLE. AS 5H LOW MOVES ENE OVERNIGHT IT WILL
PASS NEAR BIG BEND WITH LARGE COMPLEX LIKELY EVOLVING WHICH WILL
RESULT IN WIDESPREAD HVY RAIN THREAT...ESPECIALLY ACRS THE LOWER TRANS
PECOS. LOWER TRANS PECOS RECEIVED SOME THIS MORNING AND WITH PW/S
NEAR ONE INCH HAVE OPTED INCLUDE TRANS PECOS IN FLASH FLOOD WATCH
THRU 15Z MON. STORM MOTION WILL FAVOR INDIVIDUAL CELLS TO MOVE INTO
PB THIS EVENING AND OVERNIGHT BUT HAVE REFLECTED A DECREASING CHANCE
OF RAIN FROM S TO N.

.LONG TERM...
NO MAJOR CHANGES MADE TO LONG TERM AS PREVIOUS FORECAST PACKAGE
LOOKED IN LINE WITH MODELS AND CURRENT THINKING.

MODELS STILL INDICATING THAT UPPER LEVEL LOW WILL EJECT OUT THROUGH
THE SOUTHERN FRINGES OF OUR FORECAST AREA MONDAY AFTERNOON AND
EVENING.  HAVE CONTINUED RAIN CHANCES... THAT TAPER TO THE EAST...
THROUGH EARLY TUESDAY MORNING.  MODEL SOUNDINGS CONTINUE TO INDICATE
POSSIBILITIES OF HEAVY RAINFALL THROUGH THAT DURATION...ESPECIALLY
ACROSS THE LOWER TRANS PECOS.  PWATS THROUGH THAT AREA ARE FORECAST
TO REMAIN AT OR ABOVE 1 INCH THROUGH TUESDAY MORNING WHEN THE NEXT
DRYING TREND BEGINS TO MOVE IN.  WILL HAVE TO CONTINUE TO MONITOR
FOR ANY FLOODING POTENTIAL.

AROUND MIDWEEK...A FRONT WILL DROP INTO THE AREA AND BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA...STARTING IN THE
EASTERN PORTIONS OF THE FORECAST AREA...THEM EXPANDING WEST INTO
THURSDAY AND FRIDAY.  RIGHT NOW...HAVE THE FARTHEST WESTERN EXTENT
LYING ROUGHLY DOWN THE LEE SIDE OF THE WEST TEXAS AND SOUTHEAST NEW
MEXICO MOUNTAINS.  TEMPERATURES THAT WILL HAVE CLIMBED BACK TO NEAR
80 FOR MANY LOCATIONS THROUGH WEDNESDAY...WILL DROP DOWN INTO THE
UPPER 60S TO LOWER 70S FOR MANY LOCATIONS ACROSS THE FORECAST AREA
BY FRIDAY.  WILL SEE COOLEST LOWS SEEN IN A WHILE TOWARDS THE END OF
THE WEEK AS DEWPOINTS ARE ALLOWED TO DROP BACK DOWN IN THE TO 20S.
MOST LOCATIONS WILL EXPERIENCE OVERNIGHT TEMPS IN THE LOWER TO MID
40S FOR FRIDAY AND SATURDAY MORNINGS.  INTERESTINGLY ENOUGH...THE
NORMAL LOW FOR KMAF FOR THIS TIME OF YEAR IS IN THE LOW 40S...SO
THIS WILL ACTUALLY BE NORMAL...BUT MAY STILL FEEL CHILLY TO SOME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  68  54  78  /  50  60  10   0
CARLSBAD NM                51  76  50  82  /  40  20  10   0
DRYDEN TX                  58  72  55  81  /  80  70  10   0
FORT STOCKTON TX           56  69  55  82  /  70  60  10   0
GUADALUPE PASS TX          50  71  53  75  /  60  20   0   0
HOBBS NM                   52  74  51  80  /  40  30  10   0
MARFA TX                   52  67  44  75  /  70  40   0   0
MIDLAND INTL AIRPORT TX    56  68  52  79  /  50  50  10   0
ODESSA TX                  56  69  53  79  /  50  50  10   0
WINK TX                    57  73  52  85  /  50  40  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH FROM 5 PM CDT /4 PM MDT/ THIS AFTERNOON TO 10
     AM CDT /9 AM MDT/ MONDAY FOR THE FOLLOWING ZONES...BIG BEND
     AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND
     UPPER TRANS PECOS...TERRELL...VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&

49/13
Hazardous weather outlook, Mar 25, 1:50 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SUN MAR 25 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-262000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
250 PM CDT SUN MAR 25 2007 /150 PM MDT SUN MAR 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF THE AREA
INTO THE NIGHT. A STRONG UPPER LOW MOVING THROUGH NORTHERN MEXICO
WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS. STORMS THAT DEVELOP
IN THE MOUNTAINS WILL MOVE NORTHEAST INTO THE PLAINS. SOME STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG DOWNBURST WINDS
IN EXCESS OF 60 MPH. THESE STORMS ARE ALSO EXPECTED TO PRODUCE
VERY HEAVY RAIN RESULTING IN A FLOODING AND FLASH FLOODING
SITUATION...ESPECIALLY ACROSS THE LOWER TRANS PECOS MONDAY
MORNING. THE MOST FAVORED ARE FOR FLOODING RAINS WILL BE NEAR FORT
STOCKTON...TO PRESIDIO...TO THE BIG BEND...TO THE DRYDEN AND
SHEFFIELD AREAS AND FLASH FLOOD WATCH IS IN EFFECT FOR THESE
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO MONDAY. THE UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF
THE TEXAS BIG BEND ON MONDAY...AND AS IT DOES SO...RAIN CHANCES
WILL END FROM WEST TO EAST BUT THERE STILL MAY BE LINGERING
FLOODING PROBLEMS ACROSS THE LOWER TRANS PECOS.

THUNDERSTORM CHANCES WILL INCREASE SLIGHTLY TUESDAY NIGHT INTO
WEDNESDAY AS ANOTHER UPPER LEVEL STORM SYSTEM DEVELOPS OVER THE
CENTRAL ROCKIES. AT THIS TIME THE THREAT OF SEVERE WEATHER WITH
THIS SYSTEM APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 25, 12:45 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT SUN MAR 25 2007

TXZ057-074-251945-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
145 PM CDT SUN MAR 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS...
SOUTHEASTERN CULBERSON AND WEST CENTRAL REEVES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR KENT AT 145 PM CDT...MOVING
NORTH AT 20 MPH. HAIL AND WINDS AROUND 55 MPH AND VERY HEAVY RAIN
ARE POSSIBLE NEAR KENT AND ALONG INTERSTATE 10 NEAR KENT.
Special weather statement, Mar 25, 2:36 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 PM CDT SUN MAR 25 2007

TXZ060-067-252100-
WINKLER-WARD-
336 PM CDT SUN MAR 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN WARD AND WINKLER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF PYOTE AT 336
PM CDT...MOVING NORTH AT 20 MPH. THIS STORM IS CAPABLE OF
PRODUCING HAIL...WIND GUSTS TO 55  MPH...AND VERY HEAVY RAIN
THIS STORM WILL MOVE NEAR WINK AND KERMIT BY 4 PM CDT.
Special weather statement, Mar 25, 2:53 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT SUN MAR 25 2007

TXZ059-252130-
LOVING-
353 PM CDT SUN MAR 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR LOVING COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST OF MENTONE
AT 353 PM CDT...MOVING NORTH AT 20 MPH. THIS STORM IS CAPABLE OF
PRODUCING HAIL...WIND GUSTS TO 55  MPH...AND VERY HEAVY RAIN.
THIS STORM WILL MOVE NEAR SLASH RANCH BY 415 PM CDT.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The radar

The Midland/Odessa radar (KMAF), 143 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 4 hail. Local standard time, as filed.

Hail, Reeves

When
March 25, 3:40 PM CST
Where
Reeves County, 5 mi SW of Pecos
Measured
1.75 in hail
Reported by
Public
Coordinates
31.369, -103.540

Flash Flood, Reeves

When
March 25, 3:45 PM CST to 10:00 PM CST
Where
Reeves County, 2.25 mi NE of Toyah to Pecos
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.343, -103.753

The rest area on Interstate 20 at mile marker 25 was flooding and traffic problems were occurring due to flooding along Interstate 20. Street flooding was also experienced in Pecos. Pecos police shut down the intersection of 14th and Cedar Streets, after a motorist was stranded due to high water. A motorist was stranded on Farm to Market Road 1216, six miles south of Interstate 20. Farm to market Road 1934 was also flooded.

Hail, Reeves

When
March 25, 4:03 PM CST to 4:12 PM CST
Where
Reeves County, 1.37 mi WSW of Pecos to Pecos
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.412, -103.501

Penny to nickel size hail fell in Pecos along both Interstate 20 and U.S. Highway 285.

Hail, Ward

When
March 25, 4:20 PM CST
Where
Ward County, Barstow
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.450, -103.400

Flash Flood, Ward

When
March 25, 4:40 PM CST to 11:00 PM CST
Where
Ward County, 0.91 mi NE of Barstow to Monahans
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.459, -103.389

One and a half feet of water flowing over Interstate 20 service roads and bar ditches near Barstow. Six to eight inches of water flowed across roads in Monahans.

Hail, Presidio

When
March 25, 5:09 PM CST
Where
Presidio County, 0.92 mi NE of Presidio
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.559, -104.359

Flash Flood, Andrews

When
March 25, 5:34 PM CST to March 26, 1:00 AM CST
Where
Andrews County, Andrews to 16 mi E of Andrews
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.320, -102.550

Six to twelve inches of water was reported on Texas Highway 176 in Andrews, U.S. Highway 385 in andrews and on Texas Highway 176, 16 miles east of Andrews. By 12:42am CDT March 26, five to six feet of standing water was reported on roads in Andrews. Several roads in Andrews were closed.

Flash Flood, Winkler

When
March 25, 5:35 PM CST to 8:00 PM CST
Where
Winkler County, 0.69 mi N of Wink
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.760, -103.150

Local television meteorologists reported one and a half to two feet of water running over streets in the city of Wink, including Texas Highway 115.

Flash Flood, Martin

When
March 25, 8:59 PM CST to March 26, 12:00 AM CST
Where
Martin County, 10 mi W of Tarzan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.300, -102.141

Six inches of water was flowing acros Texas Highway 176, one and a half miles east of that highway's intersection with Texas Route 349.

Flash Flood, Ector

When
March 25, 11:21 PM CST to March 26, 2:00 AM CST
Where
Ector County, Odessa
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.850, -102.370

Several motorists were stranded in high water in Odessa.

Flash Flood, Mitchell

When
March 26, 2:35 AM CST to 5:00 AM CST
Where
Mitchell County, Colorado City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.400, -100.850

Several roads in Colorado City are flooded and impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22224, 22226, 22230, 22225, 22227, 22231, 22228, 22229, 22232, 22234, 22235.